6 yrs. ago I had a TLH/Laparoscopically Assisted Vaginal Hysterectomy with Bilateral Salpingo-oophorectomy.
2 1/2 months ago I had a complete hormone panel blood test done. The test revealed that “my hormones were a mess” according to my Dr. This was no surprise to me considering I had not been on HRT for the last 6 yrs.
This same day, I started bio-identical hormone therapy in the form of estrogen and testosterone pellets. The blood tests also revealed I was hypothyroid. The Dr prescribed Armour thyroid, 1gr per day.
I started gaining weight immediately. The first month after starting BRT, I gained 8 lbs. I was also extremely tired. I had another hormone blood panel done and it revealed I was still low in estrogen. The Dr inserted an estrogen “booster” pellet at this time. After another week I told the Dr I was still soooooo tired and had gained another couple pounds. She increased my Armour Thyroid to 2 gr (120mgs) per day.
A couple days after the Armour increase, I didn’t feel “quite” as tired. Instead of wanting to sleep ALL day, I now could get by with three, two hour naps per day!
Approximately 6 weeks after starting the Armour I had a blood test done to check my thyroid. The results showed my thyroid levels were normal. I told the Dr I was still feeling fatigue, no motivation, dry skin, muscle aches in legs, and disgusted with the weight gain which was now at 12 lbs. She said to give it more time.
Approximately 8 weeks after starting the Armour, (and 16 lbs heavier) I contacted my Dr to inform her that I had done some research on the internet regarding Armour Thyroid and Estrogen. I read that both of these hormones compete with each other for binding sites and that progesterone can help with this. My Dr thought I was already taking progesterone and immediately prescribed it to me from a compounding pharmacy.
I have been applying of the progesterone cream each night for 2 weeks now. I feel a sense of calmness. But my energy level has not improved and the total weight gain since starting BRT goes from 16 to 18 lbs.
I put in a request for my Dr to increase the Armour. I am waiting for her response.
Am I on the right track? Are there any other options? My main issue is the weight gain. I am 52 yrs old, height is 5' 5", current weight is 178 lbs.
I have always had to struggle with my weight. I gain weight easily and have a difficult time losing it, even when eating properly and exercising. This of course, has become worse, the older I get.
But I have never gained weight as rapidly as I have the last 2 1/2 months!
Weight gain in your case can be due to the estrogen hormones. Higher doses of estrogen in birth control pills is known to cause weight gain in women due to fluid retention. Get your estrogen levels checked. For weight loss, apart from diet control, indulge in physical exercise daily for which you can even join a gym.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Dr. Kaur, thank you very much for taking the time to reply. I have made an appointment with my doctor to have my hormone levels checked, again. I have had my hormone levels checked 3 times in the last 4 months, in the form of blood tests. My first complete hormonal blood panel (4/9/13) was done prior to the HRT.
4/9/13 - Thyroid Profile TSH,3rd Gen. 2.130 / Hormonal Profile FSH 108.62 / Estradiol <11.8 / Testosterone, total 14
4/11/13 Estrogen and Testosterone Pellets inserted.
Started Armour Thyroid 1gr, per day
I find it very interesting that my Estradiol level of <11.8, taken PRIOR to HRT, was at the same level one month AFTER my first estrogen pellet was inserted. Where did the estrogen go? Did it turn into fat, which would explain the weight gain?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.